High Wind, Southwest Utah
- When
- April 22, 1:25 PM MST
- Where
- Southwest Utah forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
The Brimstone Reservoir RAWS recorded a peak wind gust of 61 mph.
Strong, gusty winds developed in western Utah both ahead of and behind a cold front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Strong, gusty winds developed in western Utah both ahead of and behind a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 22, 9:39 AM MST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1039 AM MDT FRI APR 22 2016
.SYNOPSIS...A PACIFIC STORM SYSTEM WILL REACH THE WEST COAST
TODAY...THEN ADVANCE EAST INTO UTAH BY EARLY SATURDAY. THIS STORM
SYSTEM WILL IMPACT THE AREA LATE TONIGHT THROUGH SATURDAY. A
SECOND STORM SYSTEM WILL IMPACT THE AREA EARLY NEXT WEEK.
&&
.SHORT TERM...
SATELLITE IMAGERY THIS MORNING SHOWS A LARGE UPPER-LEVEL LOW MOVING
ONSHORE INTO NORTHERN CALIFORNIA...WITH PLENTY OF HIGH CLOUDS
STREAMING OUT IN ADVANCE OF THE LOW INTO THE GREAT BASIN. AT THE
SURFACE...BREEZY SOUTH WINDS HAVE ALREADY DEVELOPED...GUSTING
AROUND 30MPH THIS MORNING FOR MANY LOCATIONS IN THE WEST DESERTS.
THESE WINDS ARE EXPECTED TO INCREASE TODAY AS MIXING BRINGS DOWN
SOME STRONG 700MB WINDS IN ADVANCE OF THE UPPER-LEVEL LOW. SEVERAL
FORECAST ENSEMBLE PRODUCTS ARE SHOWING A MODEST WIND SIGNAL ALONG
I-80 FROM AROUND TOOELE TO WENDOVER...AND FURTHER SOUTH FROM DELTA
VICINITY TO THE NEVADA BORDER. AS A RESULT...HAVE INCREASED THE
WIND FORECAST A LITTLE AND ADDED AREAS OF BLOWING DUST TO THE WEST
DESERTS OF UTAH AND UP TO THE WASATCH FRONT. SOME AREAS MAY BE
CLOSE TO WARNING-LEVEL WINDS THIS AFTERNOON...BUT THINKING IT WILL
NOT BE WIDESPREAD. NEVERTHELESS...WILL NEED TO KEEP A CLOSE EYE ON
THAT THIS AFTERNOON AS WE MIX OUT.
SPEAKING OF MIXING OUT...HIGH TEMPERATURES TODAY LOOK TO BE QUITE
WARM AGAIN. ONLY LIMITING FACTOR COULD BE THE HIGH CLOUDS WHICH
WILL PERSIST THROUGH THE DAY FOR MUCH OF THE AREA
A COLD FRONT WILL SWEEP ACROSS THE STATE LATE TONIGHT...AROUND
3-6AM FOR THE WESTERN HALF OF UTAH AND 6AM TO NOON FOR THE REST OF
THE STATE AND SOUTHWESTERN WYOMING. MAIN HAZARDS LOOK TO BE
WINDS...A FEW THUNDERSTORMS WITH THE FRONT PASSAGE...AND SNOW IN
THE MOUNTAINS (MAINLY ABOVE 6500 FEET). SOME FLAKES ARE POSSIBLE
IN THE WASATCH FRONT BENCHES...BUT SHOULD NOT BE AN IMPACT.
.PREVIOUS DISCUSSION...ISSUED 452 AM MDT...
STRONG LOW-LEVEL COLD ADVECTION WILL SUPPORT THE COLD FRONT AS IT
MOVES THROUGH NORTHERN UTAH LATE TONIGHT/EARLY SATURDAY. LOOKING
AT A WINDOW FOR WIDESPREAD AND LOCALLY HEAVY CONVECTIVE AS THE
UPPER LOW CROSSES NORTHERN UTAH SATURDAY MORNING THROUGH EARLY
AFTERNOON. TEMPS WILL COOL SUFFICIENTLY FOR ACCUMULATING MOUNTAIN
SNOWS...WITH THE VALLEYS REMAINING AS RAIN...WITH BRIEF PERIODS OF
RAIN/SNOW MIXED DURING THE HEAVIER CONVECTIVE PRECIP.
INSTABILITY SHOWERS WILL LINGER THROUGH THE AFTERNOON/EARLY
EVENING...WITH CENTRAL UTAH SEE AN INCREASE IN ACTIVITY AS THE
COLD POOL ALOFT MOVES THROUGH THE AREA. A TRAILING VORTICITY LOBE
ROTATING AROUND THE EXITING UPPER LOW WILL BRING ONE LAST SHOT OF
ORGANIZED PRECIP TO THE FAR NORTHERN ZONES SATURDAY EVENING. TEMPS
ALOFT MAY BE A BIT MORE SUPPORTIVE FOR SNOW IN THE HIGHER
VALLEYS...THOUGH WITH INTENSITIES NOT ALL THAT STRONG WOULD
SUSPECT THAT THE PRECIP TYPE WILL REMAIN MORE AS RAIN THAN SNOW
THROUGH THIS LAST ORGANIZED EVENT.
A SHORTWAVE RIDGE CROSSES THROUGH UTAH SUNDAY SHOULD LIMIT ANY
PRECIP TO LIGHT SHOWERS OVER THE NORTHERN MOUNTAINS DURING THE
DAY. THE NEXT PACIFIC TROUGH DROPPING SOUTHEAST INTO THE PACIFIC
NORTHWEST SUNDAY NIGHT WILL EJECT A SHORTWAVE OUT AHEAD THROUGH
THE GREAT BASIN SUNDAY NIGHT. THIS FEATURE WILL LIFT NORTHEAST
THROUGH WESTERN.NORTHERN UTAH LATE SUNDAY NIGHT. HAVE BROUGHT AN
INCREASING CHANCE FOR SHOWERS BACK INTO THE FAR WESTERN ZONES LATE
SUNDAY EVENING AND THROUGH THE BALANCE OF THE OVERNIGHT HOURS.
.LONG TERM (AFTER 12Z MONDAY)...THE NEXT STORM SYSTEM IN THE SERIES
IS PROGGED TO CONSOLIDATE OVER THE CALIFORNIA COAST MONDAY MORNING
BEFORE TRACKING EAST INTO THE FORECAST AREA MONDAY AFTERNOON THROUGH
TUESDAY. GLOBAL MODELS ALL INDICATING A BROAD CLOSED LOW THAT WILL
BRING A GOOD AMOUNT OF MOISTURE AND A REINFORCING SHOT OF COLD AIR
AS IT MOVES THROUGH. SNOW LEVELS SHOULD STAY ABOVE VALLEY FLOORS BUT
MOUNTAIN ACCUMULATIONS COULD BE POTENTIALLY SIGNIFICANT...PARTICULARLY
OVER NORTHERN UTAH.
THE PROGRESSIVE PATTERN IS THEN EXPECTED TO CONTINUE THROUGH THE
MIDDLE TO LATTER PART OF THE UPCOMING WEEK. BRIEF RIDGING SHOULD
MOVE OVER UTAH AND SOUTHWEST WYOMING MONDAY...THOUGH LINGERING
MOISTURE COULD KEEP SOME SHOWERS AROUND OVER NORTHERN UTAH. ANOTHER
LOW IS THEN EXPECTED TO SLIDE DOWN THE CALIFORNIA COAST WEDNESDAY
AFTERNOON/EVENING BEFORE TRACKING THROUGH THE GREAT BASIN THURSDAY
THROUGH THE WEEKEND. THERE REMAINS SOME DISAGREEMENT AMONG THE
GLOBAL MODELS WITH RESPECT TO THE TIMING AND TRACK OF THIS SYSTEM.
LATEST EC MOVES THE CENTER OF THE LOW OVER SOUTHERN ARIZONA FRIDAY
BEFORE TRACKING IT NORTHEASTWARD INTO NEW MEXICO AND COLORADO ON
SATURDAY. THIS TRACK WOULD KEEP THE BRUNT OF THE MOISTURE SOUTH OF
THE AREA AND WOULD ALSO RESULT IN WARMER TEMPERATURES COMPARED TO
THE GFS. THE LATEST GFS TRACKS THE LOW ALONG THE UT/AZ BORDER LATE
FRIDAY THROUGH SATURDAY...BRINGING A MORE SIGNIFICANT FRONT WITH IT
AS IT PASSES. THOUGH THE BEST MOISTURE WOULD BE OVER SOUTHERN UTAH
IN THIS SOLUTION...IT KEEPS THE POSSIBILITY OF PRECIP OVER NORTHERN
AND CENTRAL UTAH AS WELL. HAVE SHIFTED THE FOCUS OF POPS TO SOUTHERN
UTAH FOR THE END OF THE FORECAST PERIOD...BUT CONFIDENCE REMAINS LOW
IN THE SPECIFICS OF PRECIPITATION BY DAY 7.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY WITH SOME HIGH CLOUDS. SOUTHERLY WINDS WILL PREVAIL AND CONTINUE
TO INCREASE DURING THE DAY...BECOMING GUSTY LATE THIS MORNING AND
LASTING THROUGH THIS EVENING INTO SATURDAY WITH FRONTAL PASSAGE
EXPECTED BEFORE 12Z SATURDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR UTZ003-005-015-
016.
WY...NONE.
&&
PUBLIC...VAN CLEAVE
AVIATION...DEWEY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 613 AM MDT FRI APR 22 2016 UTZ001>016-019>021-517-518-WYZ021-231200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 613 AM MDT FRI APR 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A PACIFIC STORM ALONG THE WEST COAST WILL TRACK EAST ACROSS THE GREAT BASIN TONIGHT. AHEAD OF THE STORM UNSEASONABLY WARM TEMPERATURES WILL EXIST ACROSS THE ENTIRE OUTLOOK AREA TODAY. THE COLD FRONT ASSOCIATED WITH THIS STORM WILL STRENGTHEN ACROSS NEVADA THIS AFTERNOON. THIS FRONT WILL GENERATE STRONG SOUTHERLY WINDS ACROSS ALL OF THE WESTERN VALLEYS THIS AFTERNOON AND EVENING. SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT ACROSS FAR NORTHWEST UTAH LATE TONIGHT. MUCH COLDER AIR WILL ALSO BEGIN TO POUR INTO THE STATE FROM NEVADA LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD ACROSS MOST OF NORTHERN UTAH AND SOUTHWEST WYOMING ON SATURDAY. SNOW LEVELS WILL DROP LOW ENOUGH FOR ACCUMULATING SNOWS IN THE NORTHERN AND CENTRAL MOUNTAINS. VALLEY LOCATIONS SHOULD SEE PRECIPITATION REMAIN PRIMARILY AS RAIN...THOUGH BRIEF PERIODS OF RAIN AND SNOW MIXED ARE POSSIBLE IN HEAVIER SHOWERS AND THUNDERSTORMS. STRONG WEST WINDS WILL FOLLOW THE COLD FRONT ACROSS THE REGION...WITH THE STRONGEST WINDS ACROSS THE NORTHWEST DESERTS AND SALT FLATS AND THROUGHOUT SOUTHWEST WYOMING. TEMPERATURES WILL COOL CONSIDERABLY ACROSS MOST OF THE OUTLOOK AREA SATURDAY. READINGS ACROSS THE NORTH COULD DROP BETWEEN 15 AND 25 DEGREES FROM FRIDAY HIGHS...WITH TEMPERATURES LOWER AROUND 5 TO 15 DEGREES ACROSS THE REMAINDER OF THE OUTLOOK AREA. A SECOND PACIFIC STORM SYSTEM WILL REACH THE GREAT BASIN FOR EARLY NEXT WEEK. THIS STORM WILL IMPACT MUCH OF THE REGION THROUGH TUESDAY EVENING. SIGNIFICANT ACCUMULATIONS OF SNOW ARE POSSIBLE FOR THE NORTHERN AND CENTRAL MOUNTAINS. VALLEY LOCATIONS WILL RECEIVE MAINLY RAIN...THOUGH LOCAL AREAS OF RAIN AND OR SNOW ARE POSSIBLE WITH MINIMAL ACCUMULATIONS. HIGH PRESSURE ALOFT WILL RETURN MIDWEEK...LEADING TO GENERALLY DRY CONDITIONS WITH A MODEST WARMING TREND WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
3 high wind. Local standard time, as filed.
The Brimstone Reservoir RAWS recorded a peak wind gust of 61 mph.
The strongest winds in Utah's northwest desert developed ahead of the cold front, with peak recorded gusts of 67 mph at the Groome sensor, 66 mph at Wig Mountain, 62 mph at Camel Back Mountain, and 59 mph at both Playa Station and the Wendover Point of Entry. In addition, strong post-frontal winds developed near the Utah/Idaho border, with a peak wind gust of 59 mph at the Interstate 80 at Milepost 1 sensor.
The Fish Springs sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628232, 628230, 628231.